Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 5, 2011Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 5, 2011, 4:23 PM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 4:23 PM CDT (21:23 UTC)
Expired
Aug 5, 2011, 5:15 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WWUS84 KBMX 052123
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI AUG 5 2011

ALZ011>015-052215-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
423 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...WESTERN
WALKER...MARION...LAMAR AND FAYETTE COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL 
STRONG THUNDERSTORMS BETWEEN HALEYVILLE AND FAYETTE...AND A LINE OF 
GUSTY WINDS ASSOCIATED WITH ADDITIONAL THUNDERSTORMS MOVING INTO 
LAMAR COUNTY.  THE STORMS WERE MOVING SOUTH AND SOUTHEAST AROUND 35 
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  HAMILTON...
  VERNON...
  MILLPORT...
  HALEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3420 8819 3432 8773 3430 8736 3362 8742
      3360 8746 3361 8763 3358 8763 3358 8767
      3353 8766 3352 8769 3354 8828
TIME...MOT...LOC 2121Z 296DEG 31KT 3389 8819

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:39 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 5, 2:39 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT FRI AUG 5 2011

.DISCUSSION...

A MUCH SLOWER START TO ANY CONVECTION THIS AFTERNOON. ALMOST TOOK
THE RAIN CHANCES TOTALLY OUT BEFORE THIS WRITING...BUT OPTED TO KEEP
THEM IN WITH THE DEVELOPMENT IN THE HIGHER ELEVATIONS IN THE
NORTHEAST AS WELL AS THE SHOWERS AND THUNDERSTORMS TO THE
NORTHWEST OF THE AREA. FOR THE REST OF THE AFTERNOON AND THEN
EVENING THE MAIN FOCUS WILL NEED TO BE IN NORTHWESTERN PORTIONS OF
THE AREA AS THE SHOWERS AND THUNDERSTORMS APPROACH THE AREA. WOULD
EXPECT SEVERAL BOUNDARIES TO PUSH THROUGH THE AREA RESULTING IN
INCREASED CHANCES HERE THROUGH AT LEAST 8 PM IF NOT UNTIL
MIDNIGHT. THROUGH 7PM CORFIDI VECTORS CONTINUE TO INDICATE THAT
ACTIVITY WILL MOVE SOUTHEAST TOWARD THE AREA...WHILE THE OVERALL
SPEED WILL INCREASE OVER THE NEXT FEW HOURS WITH THE INCREASING
DEPTH OF A COLD POOL. BY 10PM...THESE VECTORS INDICATE THAT THE
FLOW WILL START TO MOVE MORE SOUTH AND EVENTUALLY SOUTHWEST...AS
WELL AS A DECREASE IN SPEED. SO WILL REALLY NEED TO MONITOR WHERE
THE STORMS ARE AT DURING THESE TIME FRAMES AS TO THE OVERALL
EXTENT OF THE FORECAST. THESE VECTORS MAKE SENSE IN REGARDS TO THE
OVERALL FLOW...SINCE THE RIDGE CONTINUES TO RETROGRADE TO THE
WEST...ALLOWING THE FLOW TO WRAP AROUND THE PERIPHERY OF THE
RIDGE. AT THE SAME TIME A TROUGH WILL BEGIN TO BUILD SOUTHWARD
INTO THE AREA. MODELS ARE HINTING THAT THIS TROUGH MAY BE STRONG
ENOUGH TO GRASP THE CONVECTION IN MISSISSIPPI TONIGHT AND SLIDE IT
ACROSS THE THE NORTHERN PORTIONS OF THE AREA LATE TONIGHT INTO
SATURDAY MORNING. SO THE QUESTION WILL BE WHICH FLOW WILL BE
STRONGER. DECIDED TO INCLUDE LIKELY POPS FOR THE NORTHWEST THROUGH
MIDNIGHT...THEN CHANCE POPS ACROSS THE NORTH AND WEST...WITH
SLIGHT CHANCE ACROSS THE SOUTHEAST AFTER MIDNIGHT.

AS WE MOVE INTO THE WEEKEND THIS TROUGH WILL BEGIN TO BE THE MAIN
PLAYER IN OUR WEATHER...KEEPING RAIN CHANCES ON THE HIGHER SIDE
DURING THE DAYS. MODELS CONTINUE TO SHOW A BOUNDARY OR UPPER LEVEL
FEATURE SLIDING THROUGH SUNDAY AND STALLING OUT OVER CENTRAL
ALABAMA. NUMEROUS SHORTWAVES WILL SLIDE ALONG THE BASE OF THE TROUGH
THROUGH THE MIDDLE OF NEXT WEEK. WITH THIS IN MIND BASICALLY WENT
WITH ABOVE NORMAL RAIN CHANCES IN THE HIGH CHANCE CATEGORY DURING
THE DAYS AND SLIGHT CHANCES THROUGH THE EVENING HOURS. TEMPERATURES
WILL BE CLOSE TO NORMAL FOR THE REST OF THE PERIOD. WE COULD SEE
SEVERAL DAYS BELOW NORMAL...JUST DEPENDING ON THE CLOUD COVER AND
RAIN COVERAGE FOR THAT DAY.

&&

.AVIATION...
12Z TAF DISCUSSION.

MAIN AVIATION CONCERN THROUGH THE PERIOD WILL CENTER AROUND
AFTERNOON CONVECTION.  THERE IS PLENTY OF UNCERTAINTY IN THE AMOUNT
AND PLACEMENT IN COVERAGE FOR THIS AFTERNOON...AS IT IS APPARENT
THAT MOST OF THE NUMERICAL GUIDANCE DOES NOT HAVE A HANDLE ON THE
SETUP.  WITH THE UNCERTAINTY IN PLACE...DECIDED TO GO WITH VCTS AND
SHRA THIS AFTERNOON AT THE NORTHERN SITES...WHILE ONLY CARRYING CB
AT MGM AND TOI.  THESE MAY HAVE TO BE AMENDED...BUT AT THE VERY
LEAST WILL HAVE TO BE UPDATED WITH PREVAILING BY 18Z IF NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  90  74  92  74 /  40  40  20  40  20
ANNISTON    74  92  75  93  75 /  30  40  30  40  20
BIRMINGHAM  77  93  76  94  76 /  40  40  20  40  20
TUSCALOOSA  78  95  76  96  78 /  50  50  20  40  20
CALERA      76  92  75  94  76 /  30  40  30  40  20
AUBURN      75  92  75  92  76 /  20  40  30  50  20
MONTGOMERY  77  94  77  94  78 /  20  40  30  50  20
TROY        74  94  75  93  76 /  20  40  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/58
Hazardous weather outlook, Aug 5, 12:48 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI AUG 5 2011

ALZ011>015-017>050-060300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1248 PM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE POSSIBLE
FROM 2 PM UNTIL 8 PM...MAINLY WEST OF I-65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 4:23 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT FRI AUG 5 2011

ALZ011>015-052215-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
423 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...WESTERN
WALKER...MARION...LAMAR AND FAYETTE COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS BETWEEN HALEYVILLE AND FAYETTE...AND A LINE OF
GUSTY WINDS ASSOCIATED WITH ADDITIONAL THUNDERSTORMS MOVING INTO
LAMAR COUNTY.  THE STORMS WERE MOVING SOUTH AND SOUTHEAST AROUND 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  HAMILTON...
  VERNON...
  MILLPORT...
  HALEYVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3420 8819 3432 8773 3430 8736 3362 8742
      3360 8746 3361 8763 3358 8763 3358 8767
      3353 8766 3352 8769 3354 8828
TIME...MOT...LOC 2121Z 296DEG 31KT 3389 8819

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:02 PM CDTAreal Flood AdvisoryBMXSumter3 hr
Aug 4, 7:15 PM CDTSpecial Weather StatementBMXSumter45 min
Aug 5, 4:28 PM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston2 hr
Aug 5, 4:56 PM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 5, 5:13 PM CDTSpecial Weather StatementBMXPickens, Walker47 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.